Maryland, 2020Flood in Maryland, December 1, 2020
December 1, 2020 · NWS LWX · 1 event in 1 county or zone
A strong area of low pressure moved directly overhead Nov 30th, bringing some strong thunderstorms across the region. This lead to a few isolated instances of flooding around the area the next day in some of the slower reacting river basins.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure moved directly overhead Nov 30th, bringing some strong thunderstorms across the region. This lead to a few isolated instances of flooding around the area the next day in some of the slower reacting river basins.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 30, 9:52 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Nov 30, 9:52 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
952 PM EST Mon Nov 30 2020
.SYNOPSIS...
An upper-level trough will remain overhead through Tuesday
night. High pressure will gradually build over the area by
Thursday morning. Another storm system may impact the area at
the end of the week or early next week.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A closed upper low along with its associated surface low will
remain over upstate New York tonight while the cold front
associated with this system moves off to our east. A west to
southwest flow will usher in colder air that has wrapped around
the low. Min temps will range from the 20s in the mountains, to
the 30s for most other locations, to the lower 40s in downtown
Washington and Baltimore.
Dry conditions are expected for most areas. However, an upslope
flow along with moisture wrapping around the low will cause snow
to continue developing along locations near/west of the
Allegheny Front. Winter Storm Warnings are in effect for
Garrett, western Grant, and western Pendleton Counties.
Snow should become steadier between 06z and 10z as the upper-
level trough axis swings through, and winds behind this become
more orthogonal to the terrain while lift deepens through the
lower levels and into the mid-levels of the atmosphere.
The morning commute for Tuesday will be impacted by snow
along/west of the Allegheny Front.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The closed upper-level low will slowly lift into southeastern
Canada Tuesday through Tuesday night, while the upper-level
trough associated with this system remains overhead. Vorticity
advection along with cold advection should result in mostly
cloudy/cloudy skies and nearly steady temperatures in the 30s
and 40s (20s in the mountains). Winds will remain brisk out of
the west to southwest with gusts to nearly 30 mph creating wind
chills in the 30s for most areas, but much colder in the
mountains (teens and even single digits along the Allegheny
Front).
An upslope flow along with moisture wrapping around the closed
upper-level low will continue to bring snow showers to locations
along and west of the Allegheny Front. A couple light showers or
snow showers may spill east of the mountains Tuesday morning as
the upper-level trough axis passes through the area. For Tuesday
afternoon, a few snow showers may make it into eastern WV,
northern VA, and central MD due to limited instability
underneath the subsidence inversion. However, it appears that
the accumulating snow should be confined to locations near/west
of the Allegheny Front.
Despite weak instability and much of the moisture not lining up
in the dendritic snow growth zone, there should be plenty of
moisture and lift from the trough axis to cause a prolonged
period of upslope snow. Therefore, Winter Storm Warnings
continue for Garrett, western Grant, and western Pendleton for 5
to 10 inches of snow (the highest snow amounts around and above
3kft). A Winter Weather Advisory is in effect for western
Allegany, western Mineral, and western Highland Counties for 2
to 5 inches of snow mainly above 2500 feet.
Fair weather expected on Wed, but on the brisk side as upper low
moves east and subsidence inversion strengthens. Winds could
gust up to 30 mph with wind chills remaining in the 30s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Quite the interesting and active pattern continues for the latter
portion of this week into the weekend. Overall, guidance is in
fairly good agreement in regards to the long term forecast. A
retrograding low over northern Quebec persists while a double barrel
upper level low induces a quasi-Fujiwhara effect over the Southern
Plains. Slight ridging over the southeastern CONUS will keep surface
high pressure just offshore Thursday; keeping the region dry.
However, the upper level trough over Quebec will dive southward over
the Ohio Valley just enough where it will pick up one of the upper
level lows over the Southern Plains. As a result, a surface cold
front will push through the region Friday into Saturday; reviving
the risk for showers.
A Rex Block will then develop over the western CONUS, which will
amplify the upper level trough over the Eastern US. While the
placement of the trough will keep our region dry under a strong NW
flow, brisk conditions will likely return to the area for the
weekend before another storm system possibly approaches early next
week.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
A brief surge behind a cold front may cause westerly winds to
gust around 15 to 20 knots. Winds may diminish for a period
overnight, but gusty west to southwest winds are expected by mid
morning Tuesday continuing into Tuesday evening. Gusts around 25
knots are possible. High pressure will build toward the area
later Tuesday night through Wednesday.
VFR conditions are likely Thursday with high pressure offshore
inducing a southerly flow. Sub-VFR possible by late Fri PM due to
increasing chance for showers as the wind turns SE.
&&
.MARINE...
A brief surge in winds is expected late this evening over the
upper Tidal Potomac River and northern Chesapeake Bay. Winds may
diminish for a period late tonight before increasing Tuesday
morning. A Small Craft Advisory is in effect late this evening,
then again Tuesday for these areas. Across the rest of the
waters, and SCA is in effect through Tuesday for west to
southwest winds. The SCA may need to be extended Tuesday night
and Wednesday for portions of the waters.
A light southwesterly wind is forecast Thursday as high
pressure passes to the south, becoming southerly Thursday night
into Friday as the high moves offshore. The wind may begin to
increase as it turns southeasterly ahead of a low pressure
system approaching from the Tennessee River Valley by late
Friday.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies will gradually fall overnight due to an offshore
flow. A Coastal Flood Advisory remains in effect for
southeastern Harford County for the high tide cycle late this
evening.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from 6 AM to 9 PM EST Tuesday for
MDZ501.
Winter Storm Warning from 1 AM Tuesday to 7 AM EST Wednesday
for MDZ001.
Coastal Flood Advisory until midnight EST tonight for MDZ508.
VA...Winter Weather Advisory from 6 AM to 9 PM EST Tuesday for
VAZ503.
WV...Winter Weather Advisory from 6 AM to 9 PM EST Tuesday for
WVZ503.
Winter Storm Warning from 1 AM Tuesday to 7 AM EST Wednesday
for WVZ501-505.
MARINE...Small Craft Advisory until 6 PM EST Tuesday for ANZ531>534-537-
539>541-543.
Small Craft Advisory until 1 AM EST Tuesday for ANZ530-535-536-
538-542.
Small Craft Advisory from 9 AM to 6 PM EST Tuesday for ANZ530-
535-536-538-542.
&&
SYNOPSIS...LFR
NEAR TERM...BJL/LFR
SHORT TERM...LFR
LONG TERM...MSS
AVIATION...BJL/MSS/LFR
MARINE...BJL/MSS/LFR
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Nov 30, 10:21 PM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1021 PM EST Mon Nov 30 2020
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1021 PM EST Mon Nov 30 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Flood warnings are in effect for portions of central Maryland.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1021 PM EST Mon Nov 30 2020
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-011000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1021 PM EST Mon Nov 30 2020
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A Winter Storm Warning goes into effect for Garrett County
Maryland and western Grant and western Pendleton Counties in West
Virginia at 1 AM.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The Winter Storm Warning is in effect until 7 AM Wednesday.
A Winter Weather Advisory is in effect from 6 AM to 9 PM Tuesday
for extreme western Allegany County in Maryland, western Mineral
County in West Virginia, and western Highland County in Virginia.
.SPOTTER INFORMATION STATEMENT...
Please report snowfall totals to the National Weather Service per
standard operating procedure.
In the hours before
Local storm report, Nov 30, 9:45 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 PM EST MON NOV 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLOOD UPPER MARLBORO 38.81N 76.75W
11/30/2020 PRINCE GEORGES MD MESONET
THE STREAM GAUGE ON WESTERN BRANCH AT UPPER MARLBORO
REACHED MINOR FLOOD STAGE OF 11.0 FEET. AT THIS LEVEL,
WATER STREET IS FLOODED.
&&
EVENT NUMBER LWX2002757
DHFlood, Prince George'S
- When
- December 1, 12:00 AM EST to 3:37 PM EST
- Where
- Prince George'S County, 0.49 mi S of Upper Marlboro to 0.46 mi SSW of Upper Marlboro
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.813, -76.751
The stream gage on the Western Branch Potomac River near Upper Marlboro reached flood stage during the specified timeframe, reaching a peak stream level of 13.13 feet at 3:15 AM EST. At 12 feet, much of Race Track Road floods between Marlboro Pike and the community center.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Alaska, December 1 to 5, 20202 deaths · $31 million · 56 kt wind · 17 events
- Winter Storm in Pennsylvania, December 1 to 2, 20201 death · 1 injured · $250,000 · 2 events
- Wildfire and High Wind in California, December 1 to 12, 20202 injured · $1.0 million · 83 kt wind · 10 events
- Winter Storm in Ohio, December 1, 2020$1.4 million · 11 events
- Winter Weather in New Mexico, December 1 to 2, 20202 injured · $500,000 · 2 events
- Drought in New Mexico, December 1 to 31, 202041 events
- Winter Weather in Ohio, December 1, 202029 events
- Drought in Texas, December 1 to 31, 202027 events
- Heavy Snow and Winter Weather in West Virginia, December 1 to 2, 202024 events
- Drought in Colorado, December 1 to 31, 202021 events
- Drought in Nebraska, December 1 to 31, 202018 events
- Winter Storm and Winter Weather in Pennsylvania, December 1 to 2, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934134.